Format

Send to

Choose Destination
J Clin Gastroenterol. 1987 Oct;9(5):582-4.

Nicotinic acid-induced fulminant hepatic failure.

Author information

1
Department of Family Practice, University of Illinois College of Medicine at Peoria 61656.

Abstract

A 46-year-old man began taking nicotinic acid, 3 g daily, for hypercholesterolemia. A month later, he developed clinical and biochemical evidence of modest hepatocellular injury, and therapy was stopped. It was restarted 6 weeks later, and 10 weeks after that, the patient presented with fulminant hepatic failure, which resolved rapidly after cessation of nicotinic acid therapy. We suggest that nicotinic acid was the cause of his liver disease, that this case is of particular note because of the rather short period of therapy before the onset of liver injury and the severity of the hepatic failure, and that the probable increased use of nicotinic acid for serum cholesterol control makes it especially important for physicians and their patients to be alert to the signs of hepatotoxicity.

PMID:
3680913
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center